Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
olileroi

antibiotics vs accutane

Recommended Posts

Hi I am using minocycline since 2 month and half . Its working but can i have a flawless with no imperfection skin like accutane can do ??

Share this post


Link to post
Share on other sites

Im wondering exactly the same thing, Im also on minocycline and although its working I still have lots of little bumps and other things that dont seem like they will go away however when I was on roaccutane they did! Bit of a catch 22 though cause now my skin aint bad enough to be put on it again!

Share this post


Link to post
Share on other sites

i'm in the same boat. i've taken minocycline for like 6 months now. at first, it worked but now it doesn't seem to do anything. i'm going to the doctor tomorrow to ask about going on accutane. i was on it 2x when i was like 15 or 16 and the acne came back but maybe we can work to upping the prescription this time. i was taking 40mg before so maybe we can start there and if a second cycle is needed, bump it to the 80mg. we will see.

Share this post


Link to post
Share on other sites
Antibiotics are terrible for you; I don't know why this isn't said more often on the boards. I know, I've been on them, and my acne is now more resistant than ever. It doesn't respond to topicals and it doesn't even respond to antibiotics anymore - and I've taken the most potent ones at higher doses. They kill off all bacteria in your body and help it come back stronger and much harder to get rid of, and they mess up the flora balance in your gut - meaning you will probably develop candida albicans if you haven't already, which contributes significantly to acne. Finally, you'll be on antibiotics indefinitely - there are people who've taken them for more than 25 years, and that's not something you want to do with your body.

I say go with Accutane if your acne is bad and your doctor has offered it, if you want a semi-permanent solution. At least Accutane gets to the root of the problem - your sebaceous glands - instead of tweaking the bacteria in your body (superbacteria, anyone?). I used to maintain my breakouts with antibiotics, which worked at first, but my acne is now resistant to any treatments I try and I'm looking into Accutane.

That's really scary, I wasn't aware of that my derm never informed me about the risks. I am on mino as well, however, my derm wants me to be weaned off at one month. She said I should not have to take it for a long period of time. I am taking it in conjunction with clindamycin, i'm wondering if that alone will help keep my acne at bay. I've been taking both for three days, and I have seen little to no improvement thus far.

Share this post


Link to post
Share on other sites

Patients bear some responsibility in the treatment. Please see my signature: Take responsibility for your health; read the full prescribing information for any medication you take and understand that not all risks or potential side effects will likely ever be fully known.

OP: consider adding in benzoyl peroxide topical to help keep the bacteria from becoming resistant to the antibiotics you're taking.

Share this post


Link to post
Share on other sites

I'll chime in to state that Accutane has not given me flawless skin. I still have to upkeep a regimen of Retin-a Micro and AHA in order to keep the milia and closed comedones in check. Please don't think Accutane is a miracle drug that will give you flawless skin because it's not and it probably won't, but it might be able to give relief. Research your butt off because it's not a drug to be taken lightly, and most definitely communicate with your dermatologist and parents.

Share this post


Link to post
Share on other sites
Electric Feel - I'm no doctor, but I would suggest you get off antibiotics if possible, especially if the only other topical you've been prescribed is clindamycin. It's common for derms to prescribe antibiotics along with topicals (or even oral meds) that cause bad IBs - retinoids, for instance (e.g. Differin, Retin-A) - because they spare the user the pain of dealing with horrible acne before the clearing begins. Clindamycin doesn't typically cause IBs, so I don't see why mino is necessary for you unless your doctor is using it as a primary treatment, which isn't wise, as that means you'll have to keep taking them.

If you're determined to take mino anyway, please research probiotics - eat probiotic foods like yogurt, and get some probiotic supplements from your health store. This will at least control the development of candida, though it won't prevent bacteria from becoming resistant to antibiotic treatment.

It sucks that dermatologists - who prescribe antibiotics so regularly - don't even mention the potential side effects. Extremely irresponsible on their part; but then again these are people who tell you diet doesn't affect acne. It certainly will if you develop candida! The first time I got them, my derm just looked at my face, wrote me a script, and shooed me out of his office. I knew virtually nothing about what was going in my body, and didn't know until two years later when all the symptoms started bubbling up. Antibiotics are easy to get a hold of so people think they're innocuous, which isn't the case.

No, I don't believe my derm is using the mino as a primary treatment. She said it was to help with the inflammation, the clindamycin is supposed to become my primary treatment after I am weaned off of the antibiotic. I guess this is run of the mill practice for derms, a friend was prescribed the same thing and apparently both had zero effect on him. Does it depend on how long you are on the antibiotics for one to possible become resistant to other treatments? I am only supposed to take it for one month and then weaned off by taking a lower dosage after that month.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×